Alert archive / Texas / Flash Flood Watches in 2017

Flash Flood Watch 5, NWS Midland/Odessa, TX

September 24, 2017Pecos County, Terrell County, Texas

NWS Midland/Odessa, TX issued this flash flood watch at Sep 24, 2017, 4:27 AM CDT for Pecos County, Terrell County, Texas. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Sep 24, 2017, 4:27 AM CDT (09:27 UTC)
Expired
Sep 24, 2017, 3:00 PM CDT
In force
11 hr
Issued by
NWS Midland/Odessa, TX
Flood severity
None

Counties Pecos County, TX, Terrell County, TX

The radar

The Midland/Odessa radar (KMAF), 161 km from the middle of the area, began a volume at 09:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 9.5 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2017-09-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 72 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2017-09-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
72 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
1713 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

652 
WGUS64 KMAF 240927
FFAMAF

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Midland/Odessa TX
427 AM CDT Sun Sep 24 2017

...Flash Flood Watch in effect until 3 PM CDT for Big Bend Area
and Pecos and Terrell counties of west Texas...

...Flash Flood Watch cancelled for southeast New Mexico and 
western sections of west Texas....

.A strong upper level low pressure system centered over southern 
Utah will remain nearly stationary today. Southwesterly flow 
aloft ahead of it will allow another disturbance to track across 
the Big Bend and lower Trans Pecos Region today, initiating 
another round of thunderstorms. The combination of the disturbance
along with good low and mid level moisture will create the 
potential for heavy rain...especially with slow moving or 
training storms...therefore a Flash Flood Watch has been issued. 
This watch may be extended in time or expanded in coverage.

NMZ027>029-033-034-TXZ045-050-057>060-067-074-079-080-258-241030-
/O.CAN.KMAF.FF.A.0004.000000T0000Z-170924T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Andrews-Van Horn and Highway 54 Corridor-
Reeves County and Upper Trans Pecos-Loving-Winkler-Ward-
Davis/Apache Mountains Area-Presidio Valley-Marfa Plateau-
Guadalupe Mountains-
Including the cities of Queen, Artesia, Carlsbad, 
Carlsbad Caverns NP, Tatum, Hobbs, Lovington, Eunice, Jal, 
Seminole, Andrews, Van Horn, Pecos, Mentone, Kermit, Monahans, 
Alpine, Fort Davis, Presidio, Marfa, Guadalupe Mountains NP, 
and Pine Springs
427 AM CDT Sun Sep 24 2017 /327 AM MDT Sun Sep 24 2017/

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for portions of southeast New Mexico and
west Texas has been cancelled. Heavy rainfall is no longer 
expected to develop through this afternoon. 

$$

TXZ075-081-082-242000-
/O.NEW.KMAF.FF.A.0005.170924T0927Z-170924T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pecos-Big Bend Area-Terrell-
Including the cities of Fort Stockton, Big Bend NP, Marathon, 
Dryden, and Sanderson
427 AM CDT Sun Sep 24 2017

...FLASH FLOOD WATCH IN EFFECT UNTIL 3 PM CDT THIS AFTERNOON...

The National Weather Service in Midland/Odessa has issued a

* Flash Flood Watch for a portion of southwest Texas, including 
  the following areas, Big Bend Area, Pecos, and Terrell. 

* Until 3 PM CDT this afternoon.

* Heavy rainfall enhanced by terrain will result in the threat of
  flash flooding of arroyos and small streams. Urban flash
  flooding will also be possible within cities and towns.

* Dont drive into areas where water covers the road. The water 
  may be deeper than it appears and less than a foot of rushing 
  water can float many vehicles. If you encounter water flowing 
  across a roadway, turn around, don't drown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood watch went out at Sep 24, 4:05 AM CDT, 22 minutes earlier.

Area forecast discussion, Sep 24, 4:05 AM CDT, 22 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
405 AM CDT Sun Sep 24 2017

.DISCUSSION...
Current radar indicating convection is decreasing in intensity and
areal coverage from the western and central Permian Basin southwest
to the Davis Mountains. Guidance continues to weaken and push this
activity eastward early this morning as the boundary layer
continues to cool. Activity is expected to increase in intensity
and areal coverage again later this morning and this afternoon
across the lower Trans Pecos Region and Big Bend as another wave
in the southwest flow aloft tracks up from Mexico and interacts
with daytime heating and the topography. Will go ahead and cancel
the current Flash Flood Watch a little early but will issue a new
one for Pecos, Terrell, and Brewster counties until 3 pm cdt. The
day shift can then decide what they want to do with the watch for
their package.

Beyond today unsettled weather is expected to continue through the
work week due to a large and nearly stalled upper level low pressure
system residing across the western states. Deep southwesterly
flow aloft ahead of this upper system will allow periodic disturbances
and tropical moisture to translate into west Texas from Mexico resulting
in high precipitation chances. In addition a slow moving cold
front will interact with the aforementioned features and enhance
precipitation intensity, especially across west Texas Monday night
through Wednesday. Heavy rainfall and flash flooding will be
possible for several days this week.

Temperatures will cool to well below normal values by Tuesday as
the cold front moves through.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     83  69  80  65 /  40  60  70  70
Carlsbad                       84  64  82  61 /  20  30  50  50
Dryden                         86  71  82  69 /  60  60  70  60
Fort Stockton                  82  68  82  65 /  60  50  60  40
Guadalupe Pass                 77  60  77  58 /  10  30  50  30
Hobbs                          79  64  77  59 /  30  40  60  60
Marfa                          79  60  78  57 /  50  40  60  40
Midland Intl Airport           82  68  80  65 /  50  60  70  60
Odessa                         82  68  80  64 /  50  60  60  60
Wink                           85  68  83  65 /  40  40  50  50

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...Flash Flood Watch until 3 PM CDT this afternoon for Big Bend
     Area-Pecos-Terrell.

&&

72/12
Hazardous weather outlook, Sep 24, 3:58 AM CDT, 29 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
358 AM CDT Sun Sep 24 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-250900-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
358 AM CDT Sun Sep 24 2017 /258 AM MDT Sun Sep 24 2017/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...TODAY AND TONIGHT

Thunderstorms will be likely across the region today... especially
across the Big Bend and Lower Trans Pecos. Heavy rainfall will be the
main concern with these storms and a Flash Flood Watch is in effect
today for Brewster... Pecos... and Terrell counties. A few strong
storms will also be possible. Storms will be likely again tonight
especially across the Eastern Permian Basin and Lower Trans Pecos.
Locally heavy rain will be the main concern.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Chances of thunderstorms capable of producing flash flooding from
locally heavy rainfall will increase into next week across all of
West Texas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service Office in Midland,
can be found on the internet at... http://weather.gov/midland

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 23, 7:06 PM CDTAreal Flood AdvisoryMAFReeves, Ward3 hr
Sep 23, 7:30 PM CDTSpecial Weather StatementMAFWard30 min
Sep 23, 7:38 PM CDTSevere Thunderstorm WarningMAFLoving, Ward, Winkler67 min
Sep 23, 7:40 PM CDTAreal Flood AdvisoryMAFLoving, Reeves, Ward, Winkler2 hr
Sep 23, 7:47 PM CDTAreal Flood AdvisoryMAFCulberson, Loving, Reeves118 min
Sep 23, 8:03 PM CDTSpecial Weather StatementMAFCulberson27 min
Sep 23, 8:21 PM CDTAreal Flood AdvisoryMAFCulberson, Reeves3 hr
Sep 23, 8:40 PM CDTSpecial Weather StatementMAFReeves35 min
Sep 23, 8:58 PM CDTSevere Thunderstorm WarningMAFCulberson, Loving, Reeves62 min
Sep 23, 9:20 PM CDTAreal Flood AdvisoryMAFLoving, Reeves115 min
Sep 23, 9:57 PM CDTAreal Flood AdvisoryMAFLoving3 hr
Sep 23, 10:02 PM CDTSpecial Weather StatementMAFLoving28 min
Sep 23, 10:23 PM CDTAreal Flood AdvisoryMAFCulberson, Jeff Davis, Reeves2 hr
Sep 23, 10:58 PM CDTAreal Flood AdvisoryMAFLoving, Ward, Winkler2 hr
Sep 23, 11:55 PM CDTAreal Flood AdvisoryMAFAndrews, Ector, Gaines, Winkler2 hr
Sep 24, 12:33 AM CDTAreal Flood AdvisoryMAFEctor, Winkler117 min
Sep 24, 1:50 AM CDTAreal Flood AdvisoryMAFDawson, Martin115 min
Sep 24, 2:07 AM CDTAreal Flood AdvisoryMAFAndrews, Ector, Gaines, Winkler3 hr
Sep 24, 3:04 AM CDTAreal Flood AdvisoryMAFDawson116 min
Sep 24, 3:25 AM CDTAreal Flood AdvisoryMAFEctor2 hr
Sep 24, 4:11 AM CDTFlash Flood WarningMAFEctor3 hr
Sep 24, 4:21 AM CDTAreal Flood AdvisoryMAFMidland114 min
Sep 24, 4:37 AM CDTAreal Flood AdvisoryMAFMartin113 min
Sep 24, 5:13 AM CDTFlash Flood WarningMAFMidland2 hr
Sep 24, 5:50 AM CDTAreal Flood AdvisoryMAFBorden115 min
Sep 24, 2:19 PM CDTRiver Flood WarningMAFBrewster41 hr
Sep 24, 3:45 PM CDTFlash Flood WatchMAFPecos, Terrell13 hr

Nearby

Flash Flood Watches in Texas, 2017Every flash flood watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.